Tainted drugs send 15 to hospital

Meth overdose patients hallucinating, highly agitated

Over the weekend of April 12-14, 15 cases of meth overdose were reported at hospitals in the east metro area. 12 of those cases occurred in 24 hours between Thursday, April 11 and Friday, April 12 at Regions Hospital.

According to a statement issued by Ramsey County Sheriff spokesman Randy Gustafson, this number is more than 10 times as many drug overdose cases as the hospital usually treats on a daily basis.

The affected patients have come from suburbs around the area — St. Paul, Roseville, Maplewood and Cottage Grove. Investigators say this is enough information to presume the supplier is most likely based in the east metro, as surrounding counties have not reported similar occurrences.

Investigators from the Ramsey County Violent Crimes Enforcement Team and St. Paul Police Department believe a tainted batch of crystal methamphetamine is to blame for the sudden increase of emergency overdose patients.

“Meth is dangerous at any time, but this particular meth that is being sold and distributed in recent days appears to be a much more dangerous version,” Gustafson wrote in a statement distributed April 12.

The horrific effects of meth

Between 2004 and 2007, more than 3,000 Minnesotans visited the emergency room due to the frightening effects of meth use, according to a study conducted in 2008 by the Minnesota Department of Health.

Gustafson explained in a later interview that the symptoms reported by emergency room staff for these patients did not correspond with normal meth reactions.

“The E.R. personnel were reporting that the patients would come in hallucinating for hours, they were highly agitated and running on the edge of excited delirium, with body temperatures of 105 to 106 degrees, symptoms that are not usual for meth.”

According to the National Institutes of Health, brain damage can result from temperatures that rise above 107.6 degrees Fahrenheit.

Additional symptoms the patients exhibited  in the emergency rooms included extreme agitation and an accelerated heartbeat.

Typical effects of meth use include insomnia, severe weight loss, anxiety, aggression and central nervous system damage.

Ramsey County issued an alert to local law enforcement agencies and urged the community to be aware of the problem. Those who know someone suffering from these symptoms due to meth abuse are urged to call 911 immediately.

Although the investigation is still underway, Gustafson said that police believe that an additional substance or substances added to a normal batch of meth could have caused the overdoses.

“It’s cut with something, is what we figure. There’s something that was tainting it. It could be some sort of synthetic drugs, maybe the meth had been sprayed with something; we just don’t know yet.”

Tracing the drug’s path to the source

Patients’ own descriptions of what they used have not been consistent enough for investigators to identify a specific cause of the overdoses. Toxicology tests may soon provide an answer as to why patients reacted so intensely.

However, the patients are reportedly recovering well, so an enhanced description of the drug, and perhaps the supplier, may soon become available as the effects of the tainted drug wear off.

Fortunately, the number of meth overdose cases have begun to decrease, with law enforcement hoping that the last of the batch has disappeared.

“The amount of this meth in the area is most likely diminishing, because of the drop in E.R. numbers. The spread is slowing. Either people are heeding warnings not to use it or the tainted supply is decreasing,” Gustafson said.

Gustafson added that investigators would continue to search for more information as details become available.

“We’re going to continue investigating. Everything is speculation right now. These things take some time.”

Regions Hospital could not be reached for comment.

Johanna Holub can be reached at jholub@lillienews.com or 651-748-7814.

Rate this article: 
No votes yet
Comment Here